shopping_cart
Register today for your certification!

Shockable Rhythms

Much of Advanced Cardiac Life Support (ACLS) is about determining the right medication to use at the appropriate time and deciding when to defibrillate. Along with high quality CPR, emergency medicines and defibrillation are the only two interventions that are likely to restart the arrested heart. Defibrillation a powerful tool in the hands of the ACLS practitioner and it is important to know when to use defibrillation to reset the abnormal rhythm. Determining the underlying cause of an arrest is the most important goal in ACLS, and defibrillation can reset and restart the heart, buying the practitioner time to explore and treat the H’s and T’s accordingly.

As a reminder, the H’s and T’s in ACLS are as follows:

H's

Causes Treatment
Hypovolemia fluid resuscitation
Hypoxia supplemental oxygen
Hydrogen (acidosis) treat the cause/possibly give bicarbonate
Hypo/Hyperkalemia correct the imbalance
Hypoglycemia check/replace glucose
Hypothermia rewarm

T's

Causes Treatment
Toxins treatment for specific agent
Tamponade pericardiocentesis
Tension pneumothorax needle decompression with eventual chest tube
Thrombosis (myocardial infarction or pulmonary embolus) treat per cause
Trauma surgical evaluation

Rhythms that are not amenable to shock include pulseless electrical activity (PEA) and asystole. In these cases, identifying primary causation, performing good CPR, and administering epinephrine are the only tools you have to resuscitate the patient. Shockable rhythms are rhythms that are caused by an aberration in the electrical conduction system of the heart.

Ventricular Tachycardia

Kathawala, S. (2018, June 6). EMS Rhythm Strip [Digital image]. Retrieved November 27, 2018, from http://blog.clinicalmonster.com/2018/06/ventricular-tachycardia/

Ventricular tachycardia (v-tach) typically responds well to defibrillation. This rhythm usually appears on the monitor as a wide, regular, and very rapid rhythm. Ventricular tachycardia is a poorly perfusing rhythm; patients may present with or without a pulse. Most patients with this rhythm are unconscious and pulseless and defibrillation is needed to “reset” the heart so that the primary pacemaker (usually the Sinoatrial Node) can take over. Multiple shocks may be needed, but good compressions and adequate ventilation are also important.

If defibrillation is not helpful in terminating the rhythm, it is necessary to investigate possible causes as treatment will likely fail unless the underlying cause is identified and treated.

Ventricular Fibrillation

Goldberger, A., Goldberger, Z., & Shvilkin, A. (2017, May 12). Ventricular Fibrillation [Digital image]. Retrieved November 27, 2018, from https://www.sciencedirect.com/topics/medicine-and-dentistry/ventricular-fibrillation

Ventricular fibrillation (v-fib) is a common cause of out-of-hospital cardiac arrest. In this case, the heart quivers ineffectively and no blood is pumped out of the heart. On the monitor, v-fib will look like a frenetically disorganized wavy line. Ventricular fibrillation may be fine or coarse; coarse ventricular fibrillation is more likely to convert after defibrillation than fine v-fib.

Fine v-fib is sometimes mistaken for asystole. As the treatments for asystole and ventricular fibrillation are different, it is important to differentiate between the two. If in doubt, it is acceptable to deliver a shock. If it is fine v-fib, you may terminate the rhythm; however, if the rhythm is asystole, defibrillation will be ineffective and you can follow the asystole protocol with confidence.

Supraventricular Tachycardia

Jones, C. (2015, July 31). [Sudden Onset SVT]. Retrieved November 27, 2018, from https://sciencebasedmedicine.org/neck-adjustment-for-newborn-supraventricular-tachycardia-more-chiropractic-manipulation-of-reality/

Supraventricular tachycardia, or SVT, is far different than the rhythms discussed above, which originate in the ventricles. Patients in a supraventricular tachycardia will have a rapid rhythm with a heart rate greater than 150 beats per minute and a stimulus that originates above the ventricles. Patients with an SVT may be relatively stable with few symptoms, or profoundly unstable with severe signs and symptoms related to the rapid heart rate.

Patients who are stable may respond well to Vagal Maneuvers to convert them out of the SVT. Patients who are unstable, or who do not respond to medication will require electrical therapy. In this case, synchronized cardioversion, rather than defibrillation, is performed. The shock that is delivered for SVT is synchronized to occur at a precise time during the “R” wave on the EKG, so as to avoid the vulnerable refractory period which could cause ventricular fibrillation. This is simply accomplished by pressing the “sync” button that is found on all defibrillators. Lower joules are needed to convert SVTs such as atrioventricular nodal reentrant tachycardia (AVNRT), atrioventricular reentrant tachycardia (AVRT), atrial fibrillation, and atrial flutter. Sedation should be provided if the patient is conscious as cardioversion is painful.